Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 13, NWS Paducah, KY

January 21, 1999Butler County, Stoddard County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Jan 21, 1999, 7:45 PM CST for Butler County, Stoddard County, Wayne County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 1999, 7:45 PM CST (01:45 UTC)
Expired
Jan 21, 1999, 8:30 PM CST
In force
45 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Butler County, MO, Stoddard County, MO, Wayne County, MO

What was reported inside it

TimeReportWhereRemark
Jan 21, 8:00 PM CSTHail 1Dudley, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 4:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 220145 RRA
TORPAH
MOC023-207-223-220230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
745 PM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  BUTLER COUNTY IN SOUTHEASTERN MISSOURI
  NORTHWESTERN STODDARD COUNTY IN SOUTHEASTERN MISSOURI
  SOUTHEASTERN WAYNE COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 830 PM CST

* AT 740 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION JUST SOUTH OF
  WAPPAPELLO...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM
  COULD PRODUCE A TORNADO AT ANY TIME. ANOTHER SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO WILL ENTER THE SOUTHWEST PART OF
  BUTLER COUNTY AROUND 750 PM CST.

* SOME LOCATIONS AFFECTED...
  NEAR PUXICO AROUND 755 PM CST

THIS IS A DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH
OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWIlSE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID
WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER
BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER.

SPODEN/JH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 21, 2:00 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 21, 2:00 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST THU JAN 21 1999

LATEST SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER OKLAHOMA
WITH A WARM FRONT EXTENDING ACROSS CNTRL MO AND SRN IL INTO NW KY.
AIRMASS SOUTH OF THIS FRONT HAS BECOME MODERATELY UNSTABLE.
TEMPERATURES AND DEWPOINTS IN THE 60S HAS RESULTED IN SURFACE-BASED
CAPE VALUES OF 500 TO 1500 J/KG.  12Z UA SOUNDINGS SHOWED AIRMASS
WAS STRONGLY CAPPED.  HOWEVER...UPWARD VERTICAL MOTIONS ASSOCIATED
WITH MID-LEVEL SHORTWAVE TROF MOVING ACROSS THE PLAINS HAS RESULTED
IN CAP WEAKENING.  THIS IS SEEN IN 18Z LZK AND JAN SOUNDINGS.

SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN BEGINNING TO DEVELOP ACROSS
PORTIONS OF FA...GENERALLY INVOF WARM FRONT.  WITH INSTABILITY IN
PLACE AND CONTINUED UPWARD VERTICAL MOTION EXPECTED OVER REGION...
EXPECT ADDITIONAL STORMS WILL DEVELOP WITH SOME OF THESE STORMS
POSSIBLY BECOMING SEVERE.

MODELS INDICATE THE SHORTWAVE TROF WILL SLOWLY NORTHEAST AWAY FROM
REGION WHILE A SECOND STRONGER SHORTWAVE TROF DROPS INTO THE
LONGWAVE TROF THAT HAS ALREADY DEVELOPED OVER THE SOUTHERN PLAINS.
THIS SECOND SHORTWAVE TROF WILL THEN ROTATE EWD TOWARD THE FA FRI
AND SATURDAY.  AS A RESULT...A COLD FRONT WILL SWEEP ACROSS THE
REGION FRI AFTN INTO FRIDAY NIGHT.  MODELS CONTINUE TO SHOW A DRY
PUNCH WILL MOVE ALSO INTO THE REGION LATE FRIDAY AFTN/EVENING.  WITH
INSTABILITY EXPECTED TO REMAIN IN PLACE AND WIND FIELDS ALSO
EXPECTED TO INCREASE...BELIEVE THREAT OF SEVERE THUNDERSTORMS WILL
INCREASE AS FRONT AND DRY PUNCH MOVE INTO REGION.

CLOUDS SHOULD CONTINUE ACROSS THE FA UNTIL SATURDAY WITH WRN
PORTIONS OF FA BEGINNING TO SEE SOME SUN BY EARLY SAT AFTN.  A FEW
SHOWERS MAY ALSO CONTINUE...MAINLY OVER NRN AND ERN SECTIONS OF FA
EARLY SATURDAY.

FWC/FAN TEMPERATURE GUIDANCE ARE IN CLOSE AGREEMENT.  HOWEVER...
BELIEVE LOWS TONIGHT WILL BE WARMER THAN GUIDANCE ACROSS SRN
SECTIONS OF FA AS DEWPOINTS ARE CURRENTLY APPROACHING THE 60S.
HIGHS TOMORROW MAY ALSO BE A FEW DEGREES WARMER THAN GUIDANCE.

WILL HOLD OFF ON FLASH FLOOD WATCH ATTM AS CURRENT THINKING IS THAT
HEAVY RAINS SHOULD GENERALLY BE FRIDAY AND FRIDAY NIGHT.

.PAH...NONE.

JH/JK

In the hours before

Local storm report, Jan 21, 6:03 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    MOREHOUSE                 MO   TORNADO
01/21/99   STODDARD                       SPOTTERS REPORTED W OF
                                          MOREHOUSE
Local storm report, Jan 21, 6:08 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM                              MO   .5 INCH HAIL
01/21/99   WAYNE                          MCGEE
Local storm report, Jan 21, 6:15 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    ORAN                      MO   .75 INCH HAIL
01/21/99   SCOTT
Local storm report, Jan 21, 7:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    ANNA                      IL   TORNADO
01/21/99   UNION                          REPORTED BY IL STATE
                                          POLICE
Local storm report, Jan 21, 7:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    MARION                    IL   1 INCH HAIL
01/21/99   WILLIAMSON                     REPORT FROM WSIL TV CREW
Local storm report, Jan 21, 7:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    POPLAR BLUFF              MO   TORNADO
01/21/99   BUTLER                         FUNNEL CLOUD VICINITY OF
                                          POPLAR BLUFF

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:18 PM CSTTornado WarningPAHStoddard32 min
Jan 21, 6:34 PM CSTTornado WarningPAHScott46 min
Jan 21, 6:48 PM CSTTornado WarningPAHNew Madrid, Stoddard47 min
Jan 21, 6:58 PM CSTTornado WarningPAHButler47 min
Jan 21, 7:50 PM CSTFlash Flood WarningPAHCape Girardeau, Scott, Stoddard9 hr
Jan 21, 9:30 PM CSTFlash Flood WarningPAHBollinger, Butler, Wayne8 hr
Jan 21, 9:30 PM CSTFlash Flood WarningPAHPerry8 hr
Jan 21, 9:30 PM CSTFlash Flood WarningPAHRipley8 hr
Jan 21, 9:31 PM CSTSevere Thunderstorm WarningPAHNew Madrid, Stoddard49 min
Jan 21, 10:00 PM CSTTornado WarningPAHScott35 min
Jan 21, 10:23 PM CSTTornado WarningPAHButler, Stoddard62 min
Jan 21, 11:13 PM CSTSevere Thunderstorm WarningPAHNew Madrid32 min
Jan 21, 11:24 PM CSTSevere Thunderstorm WarningPAHScott36 min
Jan 21, 11:30 PM CSTTornado WarningPAHNew Madrid30 min
Jan 21, 11:34 PM CSTSevere Thunderstorm WarningPAHStoddard41 min
Jan 21, 11:38 PM CSTTornado WarningPAHMississippi37 min
Jan 22, 5:25 AM CSTFlash Flood WarningPAHCape Girardeau, Scott6 hr
Jan 22, 5:25 AM CSTFlash Flood WarningPAHButler, Stoddard6 hr

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.